Hail, Lee
- When
- May 3, 5:53 PM CST
- Where
- Lee County, 1.79 mi E of Giddings
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.180, -96.900
Thunderstorms developed along a cold front and some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a cold front and some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 3, 5:16 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 616 PM CDT Wed May 3 2017 .AVIATION DISCUSSION...FOR 00Z TAF PERIOD... FROPA has occurred at KAUS and will be occurring at KSAT/KSSF/KDRT in the first hour of the TAF period. At that point, winds will shift to the north and become gusty for the remainder of the daytime hours. Gust potential will go down somewhat after nightfall but winds should still stay elevated, in the 12-15 kt range. Winds will again become gusty mid morning tomorrow morning. Otherwise, VFR conditions are expected with north winds throughout the next 24 hours. && .PREV DISCUSSION... /ISSUED 519 PM CDT Wed May 3 2017/ UPDATE... Updated to include severe thunderstorm watch 192 for Bastrop, Lee, Fayette, and Lavaca counties. There is still some potential for severe storms over this area where the higher CAPE, stronger shear, deeper moisture, and weaker cap are located. Have removed POPs behind the cold front, currently along a Taylor to Austin to Bandera to Del Rio line, as drier and stable airmass filters into our area. PREV DISCUSSION... /ISSUED 238 PM CDT Wed May 3 2017/ SHORT TERM (Tonight through Thursday Night)... Upper air analysis this morning showed a trough extending from the northern plains to southern New Mexico. The flow over Texas was from the south-southwest. At the surface, a frontal boundary was stretched from near Houston to the Dallas-Fort Worth area to Marfa. On the south side of the front winds were from the south and dewpoint temperatures were 10 to 15 degrees higher than 24 hours ago in the middle 60s to middle 70s. The upper level trough will swing across Texas and the flow will become northwesterly. The cold front will have passed through our area by the beginning of the period. Showers and thunderstorms will continue behind the front this evening in the southeast. Convection should be out of the area by midnight. Then clearing will move in for the rest of the period. LONG TERM (Friday through Wednesday)... An upper level ridge will move across the Rockies bringing dry weather for the rest of the week and weekend. Low temperatures will be below normal through the weekend. An upper level low will move through the southwestern states Monday and Tuesday bringing a chance for showers and thunderstorms Tuesday and Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 58 78 54 82 55 / 0 0 0 0 0 Austin Bergstrom Intl Airport 56 77 51 81 51 / 0 0 0 0 0 New Braunfels Muni Airport 55 78 50 82 52 / 10 0 0 0 0 Burnet Muni Airport 53 75 50 80 52 / 0 0 0 0 0 Del Rio Intl Airport 60 84 54 87 58 / 0 0 0 0 0 Georgetown Muni Airport 55 75 51 80 52 / 0 0 0 0 0 Hondo Muni Airport 55 82 49 85 53 / 10 0 0 0 0 San Marcos Muni Airport 56 78 50 82 51 / 0 0 0 0 0 La Grange - Fayette Regional 55 76 51 80 51 / 30 0 0 0 0 San Antonio Intl Airport 57 80 52 84 55 / 10 0 0 0 0 Stinson Muni Airport 58 80 53 84 54 / 10 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...04 Public Service/Data Collection...Treadway
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 503 AM CDT Wed May 3 2017 TXZ171>173-183>194-202>209-217>225-228-041000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 503 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated severe storms capable of producing large hail and damaging straight-line wind gusts are possible this afternoon and early evening as a cold front moves across the area. The best chance for severe storms will be along and east of a Georgetown to Austin to Gonzales line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit storm reports and rainfall totals.
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT WED MAY 3 2017
TXZ193-194-209-040030-
Bastrop TX-Fayette TX-Lee TX-
643 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...
SOUTHEASTERN LEE AND FAYETTE COUNTIES UNTIL 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Lake Somerville Dam to near Smithville.
Movement was east at 35 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Giddings, La Grange, Smithville, Fayetteville, Round Top, Upton,
Carmine, Northrup, Rutersville, Warrenton, Ledbetter, Waldeck, Plum,
Ammannsville, Mullins Prairie, Nechanitz, Serbin, Togo, Rabbs Prairie
and Warda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2974 9677 3000 9736 3030 9667 3029 9664
3025 9669 3024 9674 3020 9674 3016 9679
3014 9677 3015 9671 3017 9669 3015 9668
3014 9665 3008 9663 2996 9657
TIME...MOT...LOC 2342Z 283DEG 34KT 3030 9660 3003 9722
TB3The Ft Hood radar (KGRK), 76 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
5 hail. Local standard time, as filed.
A thunderstorm produced one inch hail in Ledbetter.
A thunderstorm produced golf ball size hail in the small community of Warda north of La Grange.
A thunderstorm produce quarter size hail north of Hondo.
A thunderstorm produced half dollar size hail in Round Top.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697292, 697293, 697294, 697295, 697304.